A case of atrial fibrillation induced by inhaled fluticasone propionate

Alessandro Oteri, Anna Bussolini, Milena Sacchi, Emilio Clementi, Gian Vincenzo Zuccotti, Sonia Radice

Research output: Contribution to journalArticle

Abstract

Atrial fibrillation (AF) is the most common rhythm disorder observed in clinical practice. Several case reports and case-control studies have associated this condition with the use of systemic corticosteroids. However, to our knowledge, no case of AF induced by inhaled corticosteroids has been reported in the literature. We describe here the case of a 15-year-old boy who reported a paroxysmal AF with fast ventricular response after the administration of fluticasone propionate, which resolved after discontinuation of the drug. Use of the Naranjo adverse-drug-reaction probability scale indicated a possible relationship between the patient's development of AF and fluticasone propionate therapy. More studies are needed to confirm the association between this arrhythmia and the use of high doses of inhaled corticosteroids. Data from this report already suggest that clinicians should be aware of the possibility of adverse cardiovascular reactions when corticosteroids are prescribed also as inhaled preparations.

Original languageEnglish
JournalPediatrics
Volume126
Issue number5
DOIs
Publication statusPublished - Nov 2010

    Fingerprint

Keywords

  • Adverse drug reaction
  • Atrial fibrillation
  • Case report
  • Fluticasone propionate
  • Inhaled corticosteroids

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Oteri, A., Bussolini, A., Sacchi, M., Clementi, E., Zuccotti, G. V., & Radice, S. (2010). A case of atrial fibrillation induced by inhaled fluticasone propionate. Pediatrics, 126(5). https://doi.org/10.1542/peds.2010-0419